Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 90, NWS Denver/Boulder, CO

July 17, 2006Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2006, 8:15 PM MDT for Elbert County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2006, 8:15 PM MDT (02:15 UTC)
Expired
Jul 17, 2006, 9:15 PM MDT
In force
60 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Pueblo radar (KPUX), 75 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 8:40 PM MDTHAIL 12 S Matheson, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2848 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 180216
SVRBOU
COC039-180315-
/O.NEW.KBOU.SV.W.0090.060718T0215Z-060718T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
815 PM MDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 915 PM MDT

* AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTH OF MATHESON...OR ABOUT 18 MILES WEST OF LIMON...MOVING
  SOUTHEAST AT 5 MPH. ANOTHER SEVERE STORM WAS LOCATED 5 MILES NORTH
  OF KUTCH...MOVING NORTH AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIMLA AND
  MATHESON.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3886 10406 3897 10373 3943 10388 3949 10404
      3913 10421 3912 10406

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:25 PM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 17, 2:25 PM MDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 PM MDT MON JUL 17 2006

.SHORT TERM DISCUSSION...A BROAD UPPER LEVEL RIDGE WILL REMAIN OVER
COLORADO THROUGH TUESDAY.  PW VALUES ARE PROGGED TO CONTINUE TO
INCREASE LATE THIS AFTN AND EVENING TO AROUND 1 INCH ALONG THE FRONT
RANGE...WITH A LOW LEVEL ELY FLOW IN PLACE.  STORMS HAVE REMAINED
NEARLY STATIONARY THIS AFTN.  MID LVL CAP AND COOLER AMS IN THE
LOWER LEVELS SHUD CAP MOST OF THE TSTM POTENTIAL OVR THE NERN PLAINS
THIS EVENING...BUT DECIDED TO KEEP MNTN OF ISOLD TSTMS. AS FAR AS
THE MTNS AND FOOTHILLS ARE CONCERNED...ONGOING CONVECTION COULD AMT
IN SOME HEAVY RAIN SHOWERS LATE THIS AFTN AND EVENING.  MAIN CONCERN
WILL BE THE BURN AREAS...PARTICULARLY HAYMAN.  STORMS HOWEVER HAVE
DRIFTED AWAY FM THE BURN AREA SO FAR THIS AFTN.  AS FOR TUESDAY...
THE UPPER RIDGE WL FLATTEN SLIGHTLY ALLOWING FOR A SLGTLY BETTER WLY
FLOW ALOFT. PROGGED PW VALUES ARE STILL NEAR 1 INCH... WITH CAPES FM
1200-2200 J/KG.  MAIN QUESTION MAY AGAIN BE THE WARM MID LVL
TEMPERATURES OVER THE PLAINS AREAS.  FOR NOW WILL GO WITH SCT POPS
MTNS...WITH JUST ISOLD POPS OVER THE PLAINS.  WITH WEAK SFC TROF IN
PLACE OVR ERN CO...LOW LEVEL WINDS MAY BE SWLY.  TEMPERATURES MAY
AGAIN THREATEN TO REACH THE CENTURY MARK

.LONG TERM DISCUSSION...TUE NGT-THU...MDLS MAINTAIN A BROAD FLAT
UPR RDG OVR WRN AND CNTL U.S. THRU PRD.  THIS WILL CONT TO ALLOW
MID AND HI LVL MONSOONAL MSTR TO BE ENTRAINED IN THE CIRC AND TO
SPRD INTO THE CNTRL RCKYS.  FCST UPR AIR SOUNDINGS SHW GUD CAPES
AND ONLY SML AMTS OF CIN AND PW VALUES TO ARND 1 INCH ON PLAINS.
FOR THIS REASON WILL INCREASE POPS ACRS AREA THRU PRD.  ON THU A
CDFNT WILL MOVE S OVER THE PLAINS WHICH WILL INCRS LO LEVEL MSTR
AND CHC OF PCPN ESPCLY IN AND NR ERN FTHLLS.  FARTHR TO E COOLER
AMS AT SFC MAY KEEP AMS CAPPED...BUT WILL KEEP SML POPS FOR NOW.
LCLY HVY RAIN MAY OCCUR ON BOTH DAYS.  TEMPS WILL RECOVER ON WED
AND BE QUITE WARM AGAIN ESPCLY ON PLAINS...BUT CDFNT ON THU WILL
COOL TEMPS TO NEAR SEASONL NORMS.  WILL GENLY COMPROMISE AMONGST
MOS TEMP GDNC VALUES BUT FAVR THE COOLER NAM12 SFC TEMPS ON THU.

IN EXTENDED PRD...FRI-MON...MDLS BUILD HI AMPLITUDE UPR RDG OVER
WRN U.S. WITH W TO NWLY FLO ALF ACRS CNTRL RCKYS.  HWVR DEEP LYR
MEAN CIRC CONTS TO SHOW MONSOONAL MSTR ENTRAINED IN THIS FLO ALF
AND SPRDNG INTO FCST AREA THRU MON AS DRIER AIR FM NW IS SHUNTED
TO N AND E.  WILL THUS INCRS POPS AND AREAL COVERAGE OF LATE DAY
CONVECTION AND KEEP TEMPS AROUND SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/GARD...WFO BOULDER
Hazardous weather outlook, Jul 17, 11:12 AM MDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MDT MON JUL 17 2006

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEATING COMBINED WITH SOME SUBTROPICAL MOISTURE OVER THE
AREA WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS IN THE
MOUNTAINS AND FOOTHILLS.  ISOLATED THUNDERSTORMS MAY ALSO DEVELOP
OVER THE PALMER DIVIDE AND FRONT RANGE URBAN CORRIDOR LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS AS WELL.

THE THREAT OF SEVERE WEATHER IS LOW DUE TO THE WEAK FLOW ALOFT AND
WARM MID LEVEL TEMPERATURES. IF ENOUGH WARMING DOES TAKE PLACE
HOWEVER...THEN THE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY
RAINFALL.  THE HAYMAN BURN AREA WOULD BE ESPECIALLY SUSCEPTIBLE TO
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:29 PM MDTSevere Thunderstorm WarningBOULincoln61 min
Jul 17, 6:40 PM MDTSevere Thunderstorm WarningBOUArapahoe65 min
Jul 17, 7:16 PM MDTTornado WarningBOUAdams, Arapahoe29 min
Jul 17, 9:06 PM MDTSevere Thunderstorm WarningBOULincoln54 min
Jul 17, 9:24 PM MDTFlash Flood WarningBOUElbert, Lincoln3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.